Alert archive / Florida / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 3, NWS Melbourne, FL

March 24, 2013Orange County, Osceola County, Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Mar 24, 2013, 2:35 PM EDT for Orange County, Osceola County, Seminole County, Florida. It was in force for 55 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 24, 2013, 2:35 PM EDT (18:35 UTC)
Expired
Mar 24, 2013, 3:30 PM EDT
In force
55 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Orange County, FL, Osceola County, FL, Seminole County, FL

The radar

The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 2:36 PM EDTHAIL 0.73 Se Ocoee, FLSKYWARN SPOTTER REPORTED DIME SIZE HAIL NEAR INTERSECTION OF WINTER GARDEN RD AND APOPKA VINELAND RD.
Mar 24, 2:40 PM EDTTSTM WND GST 86Orlando International A, FLKMCO ASOS MEASURED A WIND GUST OF 75 KT/86 MPH FROM 300 DRGREES.
Mar 24, 2:41 PM EDTTSTM WND GST 62Orlando Executive Airpo, FLKORL ASOS MEASURED A WIND GUST OF 54KT/62 MPH FROM 290 DEGREES.
Mar 24, 2:55 PM EDTTSTM WND DMG5 Sw Bithlo, FLLAWN FURNITURE FROM MULTIPLE HOMES TOSSED ABOUT. PEA SIZE HAIL, SMALL TREE LIMBS DOWN. MEASURED WIND GUST 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 6.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2013-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 763 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2013-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 299 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
763 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
299 m²/s²
0-3 km storm-relative helicity
413 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

131 
WUUS52 KMLB 241835
SVRMLB
FLC095-097-117-241930-
/O.NEW.KMLB.SV.W.0003.130324T1835Z-130324T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
235 PM EDT SUN MAR 24 2013

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGE COUNTY IN FLORIDA
  NORTHWESTERN OSCEOLA COUNTY IN FLORIDA
  SOUTHERN SEMINOLE COUNTY IN FLORIDA

* UNTIL 330 PM EDT.

* AT 228 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 65 TO 70 MPH. THESE STORMS WERE LOCATED NEAR UNIVERSAL
  STUDIOS...NEAR WINDERMERE...NEAR ALTAMONTE SPRINGS...AND
  SANFORD....MOVING EAST AT 55 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED
  ORLANDO AND OVIEDO.

QUARTER SIZED HAIL WAS RECENTLY REPORTED IN CLERMONT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE METEOROLOGISTS ALSO DETECTED SOME AREAS OF 
ROTATION WITHIN THESE STORMS. IF A TORNADO IS SPOTTED...ACT QUICKLY 
AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A 
SMALL INTERIOR ROOM.

&&

LAT...LON 2871 8146 2878 8107 2863 8101 2839 8099
      2824 8106 2827 8165 2860 8165
TIME...MOT...LOC 1830Z 271DEG 48KT 2849 8147

$$

DWS
1 follow-up statement
532 
WWUS52 KMLB 241916
SVSMLB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
316 PM EDT SUN MAR 24 2013

FLC095-097-117-241923-
/O.CAN.KMLB.SV.W.0003.000000T0000Z-130324T1930Z/
SEMINOLE-ORANGE-OSCEOLA-
316 PM EDT SUN MAR 24 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OSCEOLA...ORANGE
AND SOUTHERN SEMINOLE COUNTIES IS CANCELLED...

THE SEVERE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED AND WAS NO
LONGER CAPABLE OF PRODUCING LARGE HAIL OR DAMAGING WINDS. AS A
RESULT...THE WARNING HAS BEEN CANCELLED. HOWEVER...HEAVY RAIN AND
DANGEROUS LIGHTNING STRIKES WILL CONTINUE TO BE POSSIBLE.

BE ADVISED...SEVERE WEATHER WAS STILL OCCURING IS PARTS OF EAST 
CENTRAL FLORIDA...SO RESIDENTS NEED TO REMAIN ALERT TO THE WEATHER 
AND LISTEN FOR ADDITIONAL WARNINGS.

DAMAGE REPORTS ARE NOW BEING RECEIVED ALONG WITH REPORTS OF LARGE 
HAIL DURING THE LAST HOUR.

LAT...LON 2871 8146 2878 8107 2863 8101 2839 8099
      2824 8106 2827 8165 2860 8165
TIME...MOT...LOC 1913Z 271DEG 48KT 2847 8082

$$

DWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 9:59 AM EDT, 4 hours 36 minutes earlier.

Area forecast discussion, Mar 24, 9:59 AM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
959 AM EDT SUN MAR 24 2013

.DISCUSSION...

...WINDY AND WARM WITH A THREAT FOR STRONG STORMS THIS AFTERNOON...

.UPDATE...A LINE OF SHOWERS AND THUNDERSTORMS MOVING FROM THE ERN FL
BIG BEND TOWARD THE NRN PENINSULA THIS MORNING WILL REACH NORTHERN
PORTIONS OF E CENTRAL FL BY EARLY AFTERNOON AND THEN IS FORECAST TO
WEAKEN SOMEWHAT AS IT MOVES FURTHER SOUTH INTO CENTRAL AND SRN
SECTIONS DURING THE MID TO LATE AFTERNOON HOURS. THERE WILL BE A
RISK OF SEVERE WIND GUSTS WITH STORMS MAINLY ACROSS NRN AND CENTRAL
SECTIONS WITH MID LYR FLOW AT 700 MBS INCREASING TO 50-55 KNOTS.
COLD MID LVL TEMPERATURES 13C/500MBS AT KTBW THIS MORNING WILL ALSO
PORTEND AN ISOLATED SEVERE HAIL THREAT WITH THE STRONGEST STORMS
THIS AFTERNOON. STORM MOTION EXPECTED AT 45 TO 50 MPH THIS AFTERNOON
TOWARD THE ENE. SOUTHWEST WINDS WILL INCREASE TO AROUND 25 MPH BY
LATE MORNING WITH WIND GUSTS TO 35-40 MPH AHEAD OF THE CONVECTION
AND THE WIND ADVISORY REMAINS IN EFFECT. MORNING STRATUS ACROSS
CENTRAL/SRN SECTIONS WILL BECOME SCATTERED WITH LATE MORNING LOW LVL
MIXING AND SHOULD SEE HIGHS CLOSER TO NAM MOS VALUES IN THE UPPER
80S TO NEAR 90 ACROSS SRN SECTIONS AND THE MID 80S ACROSS NRN AREAS.

&&

.AVIATION...CIGS BLO 030 SHOULD LIFT BTWN 14Z-16Z...WITH TEMPO TSRA
ACROSS NRN TERMINALS 18-21Z...AND SRN TERMINALS 20Z-23Z. SW WINDS
20-25 KNOTS EXPECTED AHEAD OF THE CONVECTIVE LINE WITH GUSTS TO
30-35 KNOTS POSSIBLE. STRONG TO POSSIBLY SVR TSRA MAINLY NORTH OF A
KISM-KTIX LINE 18Z-21Z.

&&

.MARINE...STRENGTHENING SW FLOW TO 20 KNOTS OR HIGHER EXPECTED BY
LATE MORNING WITH SCA IN EFFECT. MAIN CONCERN WILL BE QUICK MOVING
STORMS THAT WILL MOVE FROM THE MAINLAND TOWARD THE INTRACOASTAL AND
NEAR SHORE ATLANTIC WATERS DURING THE AFTERNOON WITH FREQUENT
LIGHTNING...GUSTY WINDS ABOVE 40 KNOTS AND POSSIBLE HAIL. MARINERS
SHOULD BE PREPARED TO SEEK SAFE HARBOR THIS AFTERNOON.

&&

.FIRE WEATHER...STRONG AND GUSTY SW WINDS...STRONG TRANSPORT WINDS
AND HIGH DISPERSION WILL MAKE FIRE SPREAD AN ISSUE FOR ANY NEW OF
EXISTING FIRES THIS AFTERNOON. GUSTY WEST WINDS AND DRY CONDITIONS
ON MONDAY WILL LIKELY NECESSITATE FIRE WEATHER HEADLINES FOR MONDAY
AFTERNOON.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...WIND ADVISORY FROM 10 AM THIS MORNING TO 8 PM EDT THIS EVENING
     FOR COASTAL VOLUSIA-INDIAN RIVER-INLAND VOLUSIA-MARTIN-
     NORTHERN BREVARD-NORTHERN LAKE-OKEECHOBEE-ORANGE-OSCEOLA-
     SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE.

AM...SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 8 AM EDT TUESDAY
     FOR COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD
     COUNTY LINE OUT 20 NM-COASTAL WATERS FROM VOLUSIA BREVARD
     COUNTY LINE TO SEBASTIAN INLET OUT 20 NM-WATERS FROM
     FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
     OFFSHORE-WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO
     60 NM OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
     SEBASTIAN INLET 20 TO 60 NM OFFSHORE.

     SMALL CRAFT ADVISORY FROM 11 AM THIS MORNING TO 4 AM EDT MONDAY
     FOR COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET
     OUT 20 NM.

&&

VOLKMER/SPRATT
Hazardous weather outlook, Mar 24, 5:58 AM EDT, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
558 AM EDT SUN MAR 24 2013

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-242300-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
558 AM EDT SUN MAR 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO REACH LAKE AND
VOLUSIA COUNTIES BY EARLY AFTERNOON AND CONTINUE SOUTHWARD OVER
THE REGION THROUGH THE REST OF THE DAY. STORMS WILL HAVE THE
POTENTIAL TO PRODUCE MARGINALLY SEVERE WIND GUSTS AROUND 60 MPH
AND HAIL QUARTER SIZED OR GREATER AS IT INITIALLY MOVES INTO AREAS
NORTHWEST OF INTERSTATE 4. STORM MOTION WILL BE QUICKLY TOWARD THE
EAST-NORTHEAST AROUND 50 MPH.

AS THIS BAND CONTINUES TO MOVE FARTHER SOUTH OF THE ORLANDO AREA IT
IS EXPECTED TO GRADUALLY WEAKEN. HOWEVER STRONG STORMS WILL STILL
BE POSSIBLE WITH THE MAIN THREATS BEING FREQUENT CLOUD TO GROUND
LIGHTNING...WIND GUSTS AROUND 40 TO 50 MPH AND SMALL HAIL.

.HIGH WIND IMPACT...
WINDS WILL QUICKLY INCREASE OUT OF THE SOUTHWEST TODAY UP TO 20 TO
25 MPH WITH FREQUENT GUSTS BETWEEN 35 AND 40 MPH INTO THE AFTERNOON.

THESE STRONG WINDS WILL BLOW LOOSE OBJECTS AROUND AND CAN MAKE
HIGH SPEED TRAVEL ON HIGHWAYS DIFFICULT FOR HIGH PROFILE VEHICLES.
THESE CONDITIONS WILL ALSO MAKE BOATING ON INLAND LAKES AND
WATERWAYS VERY DANGEROUS. A WIND ADVISORY IS IN EFFECT FROM LATE
MORNING INTO THE AFTERNOON ACROSS THE AREA.

.RIP CURRENT IMPACT...
STRONG SOUTHWEST WINDS WILL PRODUCE ROUGHER SURF ALONG AREA
BEACHES TODAY. ALSO A SMALL SWELL WILL PRODUCE A LOW TO MODERATE
THREAT OF RIP CURRENTS. ALWAYS SWIM NEAR A LIFEGUARD AND NEVER
SWIM ALONE.

.MARINE THUNDERSTORM GUST IMPACT...
A LINE OF SHOWERS AND STORMS WILL MOVE INTO NORTH CENTRAL FLORIDA
EARLY IN THE AFTERNOON AND CONTINUE TO MOVE SOUTHWARD OVER THE
AREA THROUGH THE REST OF THE DAY. STORMS ALONG THIS LINE WILL MOVE
QUICKLY TOWARD THE EAST-NORTHEAST AROUND 50 KNOTS AND WILL HAVE
THE POTENTIAL TO PRODUCE WIND GUSTS IN EXCESS OF 40 KNOTS.

.WIND AND SEA IMPACT...
HAZARDOUS BOATING CONDITIONS EXPECTED OVER THE WATERS TODAY AS
WINDS STRENGTHEN OUT OF THE SOUTH-SOUTHWEST UP TO 20 TO 25 KNOTS
AHEAD OF AN APPROACHING COLD FRONT. WINDS WILL REMAIN STRONG AS
THEY VEER TO THE WEST-NORTHWEST INTO TONIGHT WITH THE FRONT
MOVING ACROSS THE WATERS. A SMALL CRAFT ADVISORY GOES INTO EFFECT
FOR THE ENTIRE COASTAL WATERS BY LATE THIS MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
HAZARDOUS BOATING CONDITIONS WILL PERSIST OVER MUCH OF THE
COASTAL WATERS EARLY THIS WEEK AS ELEVATED NORTHWEST WINDS
CONTINUE.

DRIER AIR BEHIND THE COLD FRONT WILL INCREASE FIRE WEATHER
CONCERNS THROUGH MUCH OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

WEITLICH

In the hours before

Local storm report, Mar 24, 1:15 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
115 PM EDT SUN MAR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 PM     NON-TSTM WND GST SANFORD                 28.79N 81.28W
03/24/2013  M46 MPH          SEMINOLE           FL   ASOS

            KSFB ASOS MEASURED A WIND GUST OF 40KT/46 MPH FROM 240
            DEGREES

&&

JRC
Local storm report, Mar 24, 2:35 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
235 PM EDT SUN MAR 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             3 W LAKE LOUISA         28.48N 81.78W
03/24/2013  M1.00 INCH       LAKE               FL   TRAINED SPOTTER

            QUARTER SIZE HAIL FELL FOR 10 MINUTES. ESTIMATED
            SUSTAINED WIND 45 MPH.

&&

JRC

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 4:50 AM EDTWind AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia15 hr
Mar 24, 1:57 PM EDTSevere Thunderstorm WarningMLBLake, Orange33 min
Mar 24, 2:14 PM EDTTornado WarningMLBLake, Orange31 min
Mar 24, 2:29 PM EDTTornado WarningMLBOrange31 min
Mar 24, 2:49 PM EDTTornado WarningMLBBrevard, Orange26 min
Mar 24, 2:57 PM EDTSpecial Marine WarningMLB2 hr
Mar 24, 3:03 PM EDTSevere Thunderstorm WarningMLBBrevard, Orange, Osceola, Seminole, Volusia57 min
Mar 24, 3:18 PM EDTTornado WarningMLBBrevard27 min
Mar 24, 3:55 PM EDTSpecial Weather StatementMLBBrevard, Orange, Osceola65 min
Mar 24, 3:57 PM EDTSpecial Marine WarningMLB2 hr
Mar 24, 5:07 PM EDTSpecial Weather StatementMLBBrevard, Indian River, Okeechobee, Saint Lucie53 min
Mar 24, 5:55 PM EDTSpecial Weather StatementMLBIndian River, Okeechobee, Saint Lucie50 min
Mar 24, 6:00 PM EDTSpecial Marine WarningMLB2 hr
Mar 24, 6:41 PM EDTSpecial Weather StatementMLBMartin49 min

Nearby

Severe Thunderstorm Warnings in Florida, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.